Tennessee, 2018

Damaging Wind in Tennessee, May 25, 2018

May 25, 2018 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours on May 25, with one isolated strong storm causing wind damage in Rutherford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed during the afternoon hours on May 25, with one isolated strong storm causing wind damage in Rutherford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 25, 2:34 PM CST, 38 minutes earlier.

Area forecast discussion, May 25, 2:34 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
334 PM CDT Fri May 25 2018

.DISCUSSION...

Convection has fired this afternoon over western Middle Tennessee,
along and just east of a low-level theta-e ridge, with only
isolated thunderstorms further east. It was feeling like
summertime, with high humidities and afternoon temperatures
climbing through the 80s.

Expect a moist and unstable environment to remain over the Mid-
State through the upcoming Memorial Day weekend, with scattered
showers and thunderstorms each day, mainly during the afternoon
and evening hours.

All models (and NHC) are currently bringing Tropical Storm
Alberto northward from the Yucatan this weekend, producing some
deteriorating weather conditons along the Gulf coastal areas, from
Louisiana over to northwest Florida. Middle Tennessee is not
expected to see any effects from Alberto, however, until the
Monday through Wednesday period. It's possible that Monday's
shower and thunderstorm activity could actually be a a little less
than what we see on Saturday and Sunday, as a band of subsidence,
on the outer edge of Alberto, could push into our neck of the
woods. However, since the exact position of any subsidence band is
still highly uncertain, we'll keep at least a 30 to 50% PoP
running that day just to take care of any diurnal activity that
might pop up. In addition, it's always a bit difficult to know
exactly when the first spiral band of convection might make it into
southern parts of the Mid-State. It's possible we could see such
precipitation arrive over our eastern and southern areas as early
as late Monday afternoon or evening.

As the remnants of Alberto push northward from the Gulf coast
across the Tennessee Valley, on Tuesday and Wednesday, our rain
chances go up. A lot of the activity will probably be diurnal in
nature. Therefore, have gone with widespread likely PoPs Tuesday
and Wednesday during the daylight hours, and chance PoPs at night.
As with all tropical systems, we'll also have to keep an eye on
the amount of rainfall that comes in with Alberto toward the
middle of next week, and whether or not some of the thunderstorms
will train across certain areas (as is common with tropical
systems.) The good news is that, as of right now, it looks like
the system will be progressive and move on through after a giving
us a day or two of widespread showers.

By late next week, the remnants of Alberto should pass north and
east of the Mid-State, with a return to mainly just chance PoPs by
next Friday.

Temperature-wise, we should have sufficient sunshine each day of
the Memorial Day weekend to allow highs to top out in the 80s,
with Nashville's high expected to reach 87 or 88 degrees each day.
However, as clouds and showers increase during the middle of next
week, you can expect highs to sink back into the upper 70s to
middle 80s most areas on Tuesday and Wednesday. As drier weather
returns late next week, highs, once again, rebound into the middle
80s to around 90.
&&

.AVIATION...
18Z TAF DISCUSSION.

Radar trends show convection beginning to fire at 17Z, with cells
noted over the southewestern portions and over the plateau. HRRR
run shows the activity over the southwest is expected to push to
near CKV, BNA, and MQY over the next couple of hours, with
activity also expected to develop near CSV shortly. This could
yield some MVFR VIS and CIGS at times so amendments should be
expected. This convection will give way to just VCSH during the
overnight and early morning hours, which may persist through the
day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  88  68  88  68 /  30  50  40  50  30
Clarksville    67  86  68  87  68 /  40  50  40  40  10
Crossville     65  82  65  82  64 /  40  60  60  60  50
Columbia       67  86  67  86  66 /  30  50  40  40  40
Lawrenceburg   66  85  67  85  65 /  40  50  50  50  30
Waverly        67  85  67  86  67 /  40  50  30  40  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........05
Hazardous weather outlook, May 25, 4:00 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Fri May 25 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-261000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, May 25, 1:41 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
241 PM CDT FRI MAY 25 2018

TNZ024-056-057-252030-
Hickman TN-Humphreys TN-Perry TN-
241 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...HUMPHREYS
AND NORTHWESTERN HICKMAN COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles southwest of Hurricane Mills, or 16 miles south of Waverly,
moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waverly, New Johnsonville, Hurricane Mills, Lobelville, Bucksnort and
I-40 Near The Tennessee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 8793 3613 8792 3608 8755 3602 8755
      3599 8753 3573 8775 3581 8797 3583 8797
      3587 8794 3592 8793 3594 8793 3594 8798
TIME...MOT...LOC 1940Z 205DEG 40KT 3586 8788

07
Special weather statement, May 25, 2:34 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
334 PM CDT FRI MAY 25 2018

TNZ006-023>025-252115-
Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
334 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...MONTGOMERY...
EASTERN HOUSTON AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 415 PM
CDT...

At 333 PM CDT, Doppler radar was tracking strong thunderstorms near
McEwen, or 12 miles northwest of Dickson, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Erin, McEwen, Charlotte, Vanleer, Cumberland City,
Slayden, Palmyra, Cunningham and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3656 8714 3654 8713 3636 8726 3635 8728
      3632 8728 3604 8747 3615 8775 3637 8767
      3637 8759 3650 8762 3664 8757 3664 8712
TIME...MOT...LOC 2033Z 205DEG 40KT 3616 8757

07
Special weather statement, May 25, 2:36 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
336 PM CDT FRI MAY 25 2018

TNZ059-060-252115-
Williamson TN-Maury TN-
336 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAURY AND CENTRAL
WILLIAMSON COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 10 miles north of Columbia, moving northeast at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Franklin, Columbia, Brentwood, Spring Hill, Nolensville, Thompson's
Station, Santa Fe, Leipers Fork and Natchez Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3574 8715 3601 8705 3599 8704 3602 8698
      3593 8663 3566 8693
TIME...MOT...LOC 2035Z 205DEG 40KT 3577 8702

07

The radar

The Nashville radar (KOHX), 36 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutherford

When
May 25, 3:12 PM CST
Where
Rutherford County, Walterhill
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
35.950, -86.400

A relative of a NWS employee reported a few trees were blown down near Highway 231 in Walterhill, with one large tree falling onto a house and causing significant damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760911.